Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Raleigh, NC

October 2, 2012Sampson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Oct 2, 2012, 4:49 AM EDT for Sampson County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2012, 4:49 AM EDT (08:49 UTC)
Expired
Oct 2, 2012, 5:45 AM EDT
In force
56 min
Issued by
NWS Raleigh, NC

County Sampson County, NC

The radar

The Wilmington radar (KLTX), 88 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2012-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2012-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WWUS82 KRAH 020849
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
449 AM EDT TUE OCT 2 2012

NCZ089-020945-
SAMPSON-
449 AM EDT TUE OCT 2 2012

...A BAND OF SHOWERS WILL MOVE NORTH ACROSS SAMPSON COUNTY THROUGH 
600 AM EDT...

AT 446 AM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS MOVING 
INTO SOUTHERN SAMPSON COUNTY...MOVING NORTH AT 35 MPH. THESE SHOWERS 
WILL BE ACCOMPANIED BY WINDS GUSTING TO 40 MPH. SHOWERS WILL REACH 
GARLAND AROUND 500 AM...AND CLINTON BY 530 AM.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

&&

LAT...LON 3461 7832 3467 7833 3470 7838 3474 7839
      3477 7843 3505 7855 3511 7817 3505 7815
      3489 7814 3474 7819 3472 7814 3472 7811
      3470 7811 3468 7815 3455 7825
TIME...MOT...LOC 0846Z 171DEG 30KT 3471 7827

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Oct 2, 3:20 AM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 2, 3:20 AM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 AM EDT TUE OCT 2 2012

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHWESTWARD THROUGH CENTRAL NC AND VA THIS
MORNING. A WEAK COLD FRONT WILL THEN DRIFT ACROSS THE REGION LATE
TONIGHT INTO WEDNESDAY...FOLLOWED BY HIGH PRESSURE FOR THE REMAINDER
OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 315 AM TUESDAY...

THROUGH TODAY: THE RETREAT OF A PAIR OF SOON-TO-BE-MERGED WARM
FRONTS -- A WEDGE BOUNDARY FROM NORTHERN GA TO THE NC AND VA
PIEDMONTS AND A SYNOPTIC (AND MARITIME TROPICAL) ONE FROM
SOUTHEASTERN NC...WILL BE ACCELERATED WITH THE ONSET OF DIURNAL
HEATING THROUGH LATE MORNING...OWING TO THE PREVIOUS PASSAGE OF THE
H85-925 FRONTS EARLIER MON AND CONSEQUENT VERY WARM AIR ALOFT
ALREADY IN PLACE JUST ABOVE THE SURFACE. IN THE MEANTIME...VERY LOW
OVERCAST...AND WIDESPREAD FOG LIKELY TO BECOME LOCALLY DENSE TO THE
NORTH AND WEST OF THE WEDGE FRONT...WILL REMAIN OVER CENTRAL NC
UNTIL DIURNAL HEATING COMMENCES. A DENSE FOG MAY BE ISSUED SHORTLY
IF OBSERVATIONAL TRENDS CONTINUE TO SUPPORT THIS THINKING.

DAYTIME TEMPERATURES WILL ACCORDINGLY SURGE INTO THE UPPER 70S TO
MIDDLE 80S AS THE LOW OVERCAST LIFTS...AND GRADUALLY SCATTERS IN THE
EXPANDING WARM SECTOR. THE WARMING TEMPERATURES...AND CONTINUED
TRANSPORT INTO CENTRAL NC OF SURFACE DEWPOINTS AOA 70 DEGREES...WILL
YIELD WEAK TO MODERATE INSTABILITY TODAY. THIS GROWING INSTABILITY
WILL FUEL SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS FORCED BY
THE SLOPED WARM FRONTAL CIRCULATIONS...AND A MID LEVEL IMPULSE
FORECAST TO TRACK FROM JUST OFFSHORE THE GA/SC COASTS THIS MORNING
TO NEAR THE OUTER BANKS BY EARLY AFTERNOON. THE LOCATION OF THESE
FORCING FEATURES SUGGESTS CONVECTIVE COVERAGE WILL BE MAXIMIZED OVER
AND JUST WEST OF THE TRIANGLE TO THE TRIAD...AND FROM THE RAH
COASTAL PLAIN TO THE COAST THROUGH AROUND NOON. THEREAFTER...
SUBSIDENCE BOTH IN THE WAKE OF THE MID LEVEL IMPULSE ALONG THE
COAST...AND ON THE LARGER SCALE ACROSS THE WHOLE SOUTH ATLANTIC
COAST OWING TO THE CONTINUED AMPLIFICATION/EXPANSION OF A STRONG MID
LEVEL RIDGE OVER THE SW ATLANTIC...SHOULD RESULT IN DIMINISHING
CONVECTIVE COVERAGE FOR THE AFTERNOON. NONETHELESS...A CONTINUED
ALBEIT WEAKENING WAA REGIME IN THE EXPANDING WARM SECTOR...AND
PROBABLE DIFFERENTIAL HEATING/CLOUD EDGE-HEIGHT FOCI...WARRANTS A
CHANCE OF CONVECTION THROUGHOUT THE AFTERNOON.

THE SEVERE THREAT WILL BE RELATIVELY LOW...HOWEVER...SINCE THE
STRONGEST LOW LEVEL SHEAR WILL WEAKEN AND LIFT NORTH OF OUR REGION
BY 15Z...PRIOR TO THE DEVELOPMENT OF BOUNDARY LAYER-BASED
INSTABILITY SUPPORTIVE OF VIGOROUS UPDRAFTS...AND SINCE THE
AFOREMENTIONED EXPANSION OF THE MID LEVEL RIDGE WILL CAUSE MID LEVEL
FLOW/DEEP LAYER SHEAR TO WEAKEN THROUGHOUT THE DAY. THERE SHOULD
ACCORDINGLY BE JUST A SMALL TEMPORAL AND SPATIAL TORNADO
THREAT...PRIMARILY ALONG AND SOUTHEAST OF A VUJ-RDU-IXA LINE...
BETWEEN 10-15Z. THEREAFTER...THE AFOREMENTIONED DIMINISHING LOW
LEVEL SHEAR/HODOGRAPH CURVATURE SUGGESTS ANY SUBSEQUENT STORMS FOR
THE AFTERNOON WOULD POSE PRIMARILY A STRONG-SEVERE WIND THREAT.

TONIGHT: THE SLOW APPROACH OF A WEAKENING COLD FRONT FROM THE FL
PANHANDLE TO WESTERN GA AND EASTERN TN THIS MORNING MAY SUPPORT A
BROKEN BAND OF CONVECTION AS IT MOVES INTO THE PIEDMONT THIS
EVENING...BUT NOCTURNAL COOLING SHOULD CURB ANY PRIOR STRONG-SEVERE
THREAT. AREAS OF LOW STRATUS AND FOG WILL ALSO REDEVELOP IN THE
UNSEASONABLY HUMID AIR MASS IN ADVANCE OF THE WEAKENING FRONT AND
TRAILING DRIER POST-FRONTAL AIR MASS...WITH LOWS IN THE LOWER-MIDDLE
60S WEST TO LOWER 70S EAST.

&&

.SHORT TERM/WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 210 AM TUESDAY...

WEDNESDAY...COLD FRONT APPROACHING FROM THE WEST WILL BE NEARLY
PARALLEL TO UPPER FLOW AROUND THE AMPLIFIED UPPER TROF AND THUS SLOW
TO PROGRESS ACROSS THE REGION. THIS TROF WILL BE OPENING UP AND
LIFTING NORTH...WITH MID LEVEL DRYING AND LOW LEVEL MOISTURE
ADVECTION GRADUALLY DIMINISHING FROM THE WEST AS THE DAY PROGRESSES.
WILL KEEP SMALL CHANCES DURING THE DAY GRADUATED HIGHER EAST AND
LINGERING IN THE EAST INTO WEDNESDAY NIGHT. WITH WEAK WARM AIR
ADVECTION AND A WARM START TO THE DAY... THICKNESSES >1410M SUPPORT
MOS HIGHS IN THE LOW 80S. WEDNESDAY NIGHT...WILL HAVE A SLIGHT
CHANCE OF SHOWERS IN THE COASTAL PLAINS...OTHERWISE WE STILL HAVE
SOUTHWEST FLOW WITH CONTINUED DRYING AND WANING CLOUDINESS IN THE
WEST. MINS WILL BE MILD AND GRADUATED FROM UPPER 50S WEST TO MID 60S
EAST.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 210 AM TUESDAY...

THURSDAY THROUGH SATURDAY...UPPER TROF CONTINUES TO LIFT OUT
THURSDAY AND THE LINGERING DEEPER MOISTURE PLUME IN THE EAST WILL
GRADUALLY EDGE OFFSHORE. ENSUING PREDOMINANTLY DRY WESTERLY FLOW
ALOFT AND SURFACE HIGH BUILDING IN WILL PRODUCE MOSTLY CLEAR SKIES
AND SLIGHTLY ABOVE NORMAL TEMPS INTO THE WEEKEND. HIGHS THURSDAY
THROUGH SATURDAY WILL BE IN THE UPPER 70S TO LOWER 80S AFTER MORNING
LOWS IN THE UPPER 50S TO LOWER 60S.

SATURDAY NIGHT THROUGH MONDAY...STRONG UPPER SHORT WAVE DIGGING INTO
THE UPPER MIDWEST WILL INITIATE AMPLIFICATION OF A TROF INTO THE
EASTERN CONUS BY LATE THIS WEEKEND. MUCH COOLER AIR BEHIND A STRONG
COLD FRONT ASSOCIATED WITH THIS TROF WILL MOVE ACROSS THE TAR HEEL
STATE SATURDAY NIGHT OR EARLY SUNDAY. MOISTURE ADVECTION AHEAD OF
THIS FRONT WILL BE WEAK WITH PREDOMINANTLY WESTERLY FLOW ACROSS THE
DEEP SOUTH...AND WILL KEEP POPS IN THE LOW CHANCE CATEGORY FOR NOW.
AN INITIAL TASTE OF FALL CAN BE EXPECTED HOWEVER...AS HIGHS WILL
STRUGGLE TO MAKE LOWER 70S SUNDAY...AND UPPER 60S MONDAY AS THE TROF
REACHES MAX AMPLITUDE.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
AS OF 225 AM TUESDAY...

WIDESPREAD LIFR-VLIFR LOW STRATUS AND FOG WILL CONTINUE TO ENVELOP
CENTRAL NC THIS MORNING...AS WARM AND HUMID AIR IS TRANSPORTED
NORTHWARD WITH THE CONTINUED APPROACH OF A SURFACE WARM FRONT FROM
THE SOUTHEAST. IN ADDITION...THE SLOPED WARM FRONTAL FORCING AND
APPROACH OF A MID LEVEL DISTURBANCE FROM OFFSHORE THE SC COAST WILL
CAUSE SCATTERED SHOWERS AND ISOLATED STORMS TO BECOME MORE
NUMEROUS...AND INCREASE IN INTENSITY WITH DIURNAL
HEATING...THROUGHOUT CENTRAL NC THROUGH MIDDAY. MUCH WARMER
CONDITIONS...WITH IMPROVING VISIBILITIES TO VFR AND CEILINGS INTO
THE MVFR TO VFR RANGE (2500-3500 FT)...CAN BE EXPECTED BY EARLY
AFTERNOON. WHILE THE THREAT OF A FEW SHOWERS AND STORMS WILL LINGER
THROUGHOUT THE TAF PERIOD...THE LACK OF ANY FOCUSING/FORCING
MECHANISMS SUGGESTS LIMITED COVERAGE...AT LEAST UNTIL A WEAK COLD
FRONT EDGES INTO CENTRAL NC THIS EVENING. LOW STRATUS AND FOG WILL
LIKELY REDEVELOP IN A CONTINUED UNSEASONABLY HUMID AIR MASS AHEAD OF
THE WEAK COLD FRONT...THIS EVENING.

LOOKING AHEAD: VFR CONDITIONS WILL DEVELOP FROM WEST TO EAST IN THE
WAKE OF THE AFOREMENTIONED WEAK COLD FRONT LATE TONIGHT INTO
WEDNESDAY...AND THESE CONDITIONS IN  HIGH PRESSURE ARE EXPECTED TO
CONTINUE THROUGH AT LEAST FRI NIGHT.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MLM
LONG TERM...MLM
AVIATION...MWS
Hazardous weather outlook, Oct 1, 9:13 PM EDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
913 PM EDT MON OCT 1 2012

NCZ007>011-021>027-038>041-073-030115-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-
913 PM EDT MON OCT 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

AREAS OF FOG MAY REDUCE VISIBILITIES TO LESS THAN A HALF MILE
TONIGHT. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE WITH A
PRIMARY THREAT OF DAMAGING WIND GUSTS...ARE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ028-042-043-074>078-083>086-088-089-030115-
EDGECOMBE-JOHNSTON-WILSON-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
913 PM EDT MON OCT 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE WITH A
PRIMARY THREAT OF DAMAGING WIND GUSTS...ARE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Oct 2, 3:15 AM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
315 AM EDT TUE OCT 2 2012

NCZ007>010-021>026-038>041-021015-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...WINSTON-SALEM...GREENSBORO...HIGH POINT...
BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...LEXINGTON...
ASHEBORO...PITTSBORO...RALEIGH
315 AM EDT TUE OCT 2 2012

...DENSE FOG ACROSS THE CENTRAL AND WESTERN PIEDMONT OF NORTH
CAROLINA THIS MORNING...

DENSE FOG HAS DEVELOPED ACROSS THE CENTRAL AND WESTERN PIEDMONT OF
NORTH CAROLINA REDUCING VISIBILITIES TO ONE QUARTER OF A MILE OF
LESS IN MANY LOCATIONS. IF DRIVING...SLOW DOWN...USE YOUR LOW BEAM
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

AS A WARM FRONT LIFTS NORTH THROUGH THE AREA...VISIBILITIES COULD
IMPROVE OVER THE NEXT COUPLE OF HOURS...PARTICULARLY NEAR THE
TRIANGLE.
Special weather statement, Oct 2, 4:49 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
449 AM EDT TUE OCT 2 2012

NCZ089-020945-
SAMPSON-
449 AM EDT TUE OCT 2 2012

...A BAND OF SHOWERS WILL MOVE NORTH ACROSS SAMPSON COUNTY THROUGH
600 AM EDT...

AT 446 AM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS MOVING
INTO SOUTHERN SAMPSON COUNTY...MOVING NORTH AT 35 MPH. THESE SHOWERS
WILL BE ACCOMPANIED BY WINDS GUSTING TO 40 MPH. SHOWERS WILL REACH
GARLAND AROUND 500 AM...AND CLINTON BY 530 AM.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

&&

LAT...LON 3461 7832 3467 7833 3470 7838 3474 7839
      3477 7843 3505 7855 3511 7817 3505 7815
      3489 7814 3474 7819 3472 7814 3472 7811
      3470 7811 3468 7815 3455 7825
TIME...MOT...LOC 0846Z 171DEG 30KT 3471 7827

13

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:27 AM EDTSpecial Weather StatementRAHAlamance, Chatham, Durham, Edgecombe, Franklin, Granville and 7 more108 min
Oct 2, 6:56 AM EDTSpecial Weather StatementRAHStanly34 min
Oct 2, 7:44 AM EDTSpecial Weather StatementRAHWayne61 min
Oct 2, 11:16 AM EDTSpecial Weather StatementRAHJohnston59 min
Oct 2, 12:26 PM EDTSpecial Weather StatementRAHWayne64 min
Oct 2, 12:38 PM EDTSpecial Weather StatementRAHDavidson, Forsyth52 min
Oct 2, 1:59 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Richmond61 min
Oct 2, 2:08 PM EDTSpecial Weather StatementRAHWayne52 min
Oct 2, 3:22 PM EDTSpecial Weather StatementRAHMontgomery, Moore, Richmond, Scotland53 min
Oct 2, 5:02 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Lee58 min
Oct 2, 6:20 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Wake55 min
Oct 2, 7:14 PM EDTSpecial Weather StatementRAHWake31 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.